Alert archive / Indiana / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 255, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Oct 6, 1998, 7:30 PM EST for LaGrange County, Steuben County, Indiana; Branch County, Michigan. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 6, 1998, 7:30 PM EST (00:30 UTC)
- Expired
- Oct 6, 1998, 8:30 PM EST
- In force
- 60 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
Counties LaGrange County, IN, Steuben County, IN, Branch County, MI
The radar
The Northern Indiana radar (KIWX), 61 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 336 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFWA 070027 RRA SVRFWA INC087-151-MIC023-070130- BULLETIN- EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 730 PM EST TUE OCT 6 1998 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BRANCH COUNTY IN SOUTH CENTRAL LOWER MICHIGAN EASTERN LAGRANGE COUNTY IN NORTHEASTERN INDIANA WESTERN STEUBEN COUNTY IN NORTHEASTERN INDIANA * UNTIL 930 PM EDT (830 PM EST) * AT 827 PM EDT (727 PM EST)... DOPPLER RADAR AT NORTH WEBSTER INDICATED A SEVERE THUNDERSTORM 18 MILES SOUTHWEST OF COLDWATER MOVING NORTHEAST AT 40 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... COLDWATER UNION CITY QUINCY HOWE TREES AND POWERLINES WERE REPORTED DOWN IN LAGRANGE AT 715 PM EST. SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE THUNDERSTORMS PRODUCE DESTRUCTIVE HAIL AND DAMAGING WINDS. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE ADVANCE WARNING. TAL/TEH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 2:00 PM EST, 5 hours 30 minutes earlier.
Area forecast discussion, Oct 6, 2:00 PM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 200 PM EST TUE OCT 6 1998 KIWX RADAR SHOWING AREA OF SHRA OVER NW CORNER OF FA WITH SCT SHRA POPPING UP ALONG IN/OH BORDER. HAVING TROUBLE WITH GRIDDED DATA AGAIN (ONLY HAVE 30HRS OF ETA AND NO NGM). FCST PROBLEM TODAY CENTERS AROUND QPF POTENTIAL TONIGHT AND ENDING POPS IN OUT PERIODS. NGM/AVN STILL HAVE UPPER LOW LIFTING NE WITH MAIN TROF AXIS CUTTING ACROSS IN BY 48HRS. ETA ODD MAN OUT IN KEEPING TROF BACK TO OUR WEST THRU 48HRS. WILL GO WITH NGM/AVN SOLN WHICH WILL BRING MOST SIGNIFICANT PRECIP IN TONIGHT AND BRING END OF PRECIP DURING THE DAY WED. ROUGH IDEA ON TIMING WOULD BE TO HAVE PRECIP END AT SBN BY NOON AND LEAVE CHANCE POPS IN FWA WED AND THEN DRY WED NITE. MAY WANT TO LEAVE AN EARLY EVENING MENTION AT AOH THOUGH. WITH STRONG CONVECTION FIRING DOWN ALONG GULF COAST AREA WOULD BELIEVE THREAT OF WIDESPREAD HVY RAIN TONIGHT HAS DIMINISHED SOMEWHAT BUT LOCALLY HVY RAIN STILL POSSIBLE. DRY SLOT WORKING INTO NW IN MAY GIVE CLEARING WED NITE WITH ENTIRE AREA PS/MS THU. FWC/FAN TEMPS ALL OVER THE PLACE. WOULD GO ABOUT 10 ABOVE GUIDANCE TONIGHT AND EXPECT VERY LITTLE DIFFERENCE BETWEEN TONIGHTS LOW AND TOMORROWS HIGHS AS FRONT MOVES THROUGH. SBN EB 066/066 046/060 040 04+41 FWA WB 067/069 047/060 038 04+52 AOH WB 069/071 050/060 037 04+73 JAL
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 8:02 PM EST | Tornado Warning | IWX | Huntington | 48 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 1998Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.